A 56-year-old African American male with a history of type II diabetes mellitus complicated by neuropathy, infections with human immunodeficiency virus (HIV), with a known CD4 count of 25 per cubic millimeter, hepatitis B and hepatitis C presented with six months of generalized weakness over his lower extremities, poor balance, nausea and vomiting. The patient had recently started anti-retroviral therapy (ART) and noticed that the onset of his symptoms coincided with the initiation of this therapy. He was taking Trizivir, which consistsof abacavir (300mg each day), lamivudine (150mg each day), and zidovudine (300mg each day), atazanavir (300mg each day)and ritonavir (100mg each day). The patient was also taking trimethoprim/sulfamethoxazole (TMP-STX) and fluconazole asprophylaxis against opportunistic infections. He described his generalized weakness as musculoskeletal and involving all his extremities, especially his legs: it was exacerbated with activity and relieved with rest. This weakness had led to gait instability without falls. He noted that his nausea was constant and had resulted in non-bilious, non-bloody emesis. He vomited approximately 2-3 times per day for 3 days. As a result, he had poor oral intake. He denied any fevers but he did report chills. He also reported a 40-lb weight loss over 3 months. Of note, he noticed that his symptoms diminished when he stopped taking of his ART medications. As a result, the patient had beennon-compliant with his ART. He denied any significant alcoholconsumption or recreational drugs use.
Bennin, MD, Charles-Lwanga
"A Rare Case of Abacavir Hypersensitivity Syndrome,"
The Medicine Forum: Vol. 12
, Article 15.
Available at: https://jdc.jefferson.edu/tmf/vol12/iss1/15